Alert archive / Ohio / Lakeshore Flood Warnings in 2021

Lakeshore Flood Warning 3, NWS Cleveland, OH

October 29, 20214 counties in Ohio

NWS Cleveland, OH issued this lakeshore flood warning at Oct 29, 2021, 3:48 AM EDT for 4 counties in Ohio. It took effect at Oct 29, 2021, 12:00 PM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2021, 3:48 AM EDT (07:48 UTC)
In effect from
Oct 29, 2021, 12:00 PM EDT
Expired
Oct 29, 2021, 10:09 PM EDT
In force
10 hr
Issued by
NWS Cleveland, OH

Counties Erie County, OH, Lucas County, OH, Ottawa County, OH, Sandusky County, OH

The radar

The Cleveland radar (KCLE), 101 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WHUS41 KCLE 290748
CFWCLE

URGENT - IMMEDIATE BROADCAST REQUESTED
Lakeshore Hazard Message
National Weather Service Cleveland OH
348 AM EDT Fri Oct 29 2021

OHZ003-007>009-291600-
/O.UPG.KCLE.LS.A.0001.000000T0000Z-211030T1200Z/
/O.NEW.KCLE.LS.W.0003.211029T1600Z-211030T0900Z/
Lucas-Ottawa-Sandusky-Erie-
348 AM EDT Fri Oct 29 2021

...LAKESHORE FLOOD WARNING IN EFFECT FROM NOON TODAY TO 5 AM EDT
SATURDAY...

* WHAT...Significant lakeshore flooding expected.

* WHERE...Lucas, Ottawa, Sandusky and Erie Counties.

* WHEN...From noon today to 5 AM EDT Saturday.

* IMPACTS...Numerous roads closed and low lying property 
  including parking lots, lawns, and homes and businesses will 
  be inundated near the lake. Some shoreline erosion will occur.

* ADDITIONAL DETAILS...East to northeast winds, 25 to 30 knots,
  across Lake Erie this afternoon and evening will result in 
  elevated water levels across the western basin of the lake. 
  Water levels at Toledo are forecast to rise over 72 inches above
  low water datum and perhaps as high as 80 inches above low 
  water datum by later this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$
3 follow-up statements
923 
WHUS41 KCLE 291328
CFWCLE

Lakeshore Hazard Message
National Weather Service Cleveland OH
928 AM EDT Fri Oct 29 2021

OHZ003-007>009-292130-
/O.CON.KCLE.LS.W.0003.211029T1600Z-211030T0900Z/
Lucas-Ottawa-Sandusky-Erie-
928 AM EDT Fri Oct 29 2021

...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM EDT
SATURDAY...

* WHAT...Significant lakeshore flooding expected.

* WHERE...Erie, Sandusky, Lucas and Ottawa Counties.

* WHEN...Until 5 AM EDT Saturday.

* IMPACTS...Numerous roads closed and low lying property 
  including parking lots, lawns, and homes and businesses will 
  be inundated near the lake. Some shoreline erosion will occur.

* ADDITIONAL DETAILS...East to northeast winds, 25 to 30 knots,
  across Lake Erie this afternoon and evening will result in 
  elevated water levels across the western basin of the lake. 
  Water levels at Toledo are forecast to rise over 72 inches above
  low water datum and perhaps as high as 80 inches above low 
  water datum by later this evening..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$
Griffin
413 
WHUS41 KCLE 291939
CFWCLE

Lakeshore Hazard Message
National Weather Service Cleveland OH
339 PM EDT Fri Oct 29 2021

OHZ003-007>009-300345-
/O.CON.KCLE.LS.W.0003.000000T0000Z-211030T0900Z/
Lucas-Ottawa-Sandusky-Erie-
339 PM EDT Fri Oct 29 2021

...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM EDT
SATURDAY...

* WHAT...Significant lakeshore flooding expected.

* WHERE...Erie, Sandusky, Lucas and Ottawa Counties.

* WHEN...Until 5 AM EDT Saturday.

* IMPACTS...Numerous roads closed and low lying property 
  including parking lots, lawns, and homes and businesses will 
  be inundated near the lake. Some shoreline erosion will occur.

* ADDITIONAL DETAILS...East to northeast winds, 25 to 30 knots,
  across Lake Erie this afternoon and evening will result in
  elevated water levels across the western basin of the lake.
  Water levels at Toledo are forecast to rise over 72 inches above
  low water datum later this evening...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$
Griffin
123 
WHUS41 KCLE 300209
CFWCLE

Lakeshore Hazard Message
National Weather Service Cleveland OH
1009 PM EDT Fri Oct 29 2021

OHZ003-007>009-300315-
/O.CAN.KCLE.LS.W.0003.000000T0000Z-211030T0900Z/
Lucas-Ottawa-Sandusky-Erie-
1009 PM EDT Fri Oct 29 2021

...LAKESHORE FLOOD WARNING IS CANCELLED...

The water level at Toledo has peaked at 66.5 inches above LWD 
earlier this evening. With winds expected to rapidly diminish over
the next few hours, we anticipate water levels on the west end of
Lake Erie to decrease as well. For this reason, lakeshore 
flooding is no longer expected and we have cancelled the warning.

$$

What forecasters said that day

The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lakeshore flood warning went out at Oct 29, 2:07 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 29, 2:07 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
207 AM EDT Fri Oct 29 2021

.SYNOPSIS...
Low pressure over the Middle Mississippi Valley will slowly
track northeastward to the Ohio Valley through the day, then
exiting the region to the east Saturday night into Sunday. A
cold front moves east across the area Sunday night into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure over the Middle Mississippi Valley will slowly
track northeastward to the Ohio Valley through the day. We are
already seeing the rain pivot northeastward across northern OH.
It is about to move into NW PA but will likely take until 08Z
or so to reach Corry. There should be another wave of rain that
follows this leading edge of warm advection stratiform
precipitation early this morning through mid day. It should
gradually pivot northward through the afternoon with NW OH and
NW PA having he best chances of an all day rain as a dry slot
wraps across central OH. This should end up making for an
isolated/scattered coverage of showers late into the afternoon
into the overnight hours. One thing for later shifts to watch
for would be the development of areas of drizzle with the
general upward lift over the region. There may be pockets of
heavier rainfall through the afternoon but believe we should be
able to handle the steady accumulations of the rainfall. As the
lake begins to enhance the rainfall off the lake late tonight
QPF may be nudged upward slightly. Otherwise it will be cloudy.
Lows in the 50's through sunrise. Highs this afternoon in the
50's. Lows tonight in the 40's to near 50.

We will be monitoring water levels on Lake Erie as northeast
winds increase. Some minor flooding will be possible.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The large upper level trough and low pressure system will continue
to slowly move east from the Upper Ohio River Valley into the
Northeast Region Saturday into Sunday. We will be on the backside of
the exiting surface low pressure over western Pennsylvania on
Saturday. We will have a brisk northerly surface flow with scattered
rain showers likely for much of the day Saturday. Widespread rain
showers will gradually become more Lake Effect rain showers for the
favored areas of the Snowbelt Saturday night and wrap up by Sunday
morning. Afternoon temperatures will be 50s and overnight lows in
the 40s. Clouds will slowly begin to break up over northwest and
north central Ohio by Sunday afternoon. Temperatures could climb up
to 60 on Sunday over northwest Ohio where a little sunshine breaks
out. Where skies clear out Sunday night, temperatures will dip down
into the upper 30s across central Ohio into northwest Ohio.
Elsewhere, lake effect clouds will hold temperatures in the 40s
Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A large upper level trough begins to develop and take shape over
southern Canada into the northern U.S. early next week. A dry and
"quiet" cold front will move through the region on Monday. This
frontal passage will start our cooling trend for the rest of the
week. High temps on Monday will try to reach the lower to middle 50s
before temperatures level off with cold air advection. Another
reinforcing cold front will move through on Tuesday. This cold front
may have a better chance to bring scattered showers. The upper level
trough may try to sharpen up by the middle of next week. There is
some uncertainty on how where exactly this upper level trough
becomes positioned and how a surface low pressure system tracks from
the Mississippi River Valley region into the eastern U.S.  We will
keep the forecast open ended with the mention of colder weather for
later next week and the chance for rain showers and possibly wet
snow showers towards the end of the long term forecast.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
Rainfall for a couple hours seems to be long enough to bring
ceilings down to MVFR levels across the region as it pivots
northward across the area. The southeast winds will likely make
the MVFR/IFR conditions bounce around a bit across the eastern
TAF sites as the downsloping flow influences the amount of low
level moisture. The IFR conditions will likely be near the
higher terrain and heaviest of the rain that develops. A second
round of rain will develop and pivot northward across the
region between 09Z and 15Z with it lingering longest across NW
PA and NW OH. Dry air looks like it will wrap into central OH
this afternoon into the evening with isolated/scattered
coverage of showers. Will have to monitor for the development
of drizzle across the region, especially after sunset. However
not all that confident in this occurring.

East and southeast winds generally in the 8-14 knot range, with
occasional gusts of 20 to 25  knots through the TAF period.

Outlook...Non-VFR expected with periods of rain through
Saturday night. A transition to lake effect showers is expected
Sunday into Monday morning.

&&

.MARINE...
The current Small Craft Advisories for the western basin of Lake
Erie look good and no changes are needed at this time. However,
additional SCA will likely be needed tomorrow as winds and waves
pick up for the rest of the nearshore waters east of Avon Point. We
have issued a Lakeshore Flood watch for lakeshore areas of the
western basin of the lake from this evening through Saturday
morning. Easterly to northeasterly winds will remain elevated for a
long duration of time now through Saturday. There may be a lull or
short time window overnight which the winds may turn slightly
southeasterly. If so, the winds will quickly change back from the
east-northeast by Friday morning and increase 20 to 30 knots with
gusts over 35 knots. We could see low end Gales reached on Friday or
Friday evening. There is some uncertainty at this time and have
refrained from issuing a Gale Watch. We will continue to monitor the
potential for gales. on Friday into Friday night, waves as large as
6 to 11 feet are expected and will be largest in the central basin.

On Saturday and Sunday, the low will continue to weak and slowly
pull away from the lake. Northeasterly winds will shift from the
northwest or westerly around 10 to 20 knots late Saturday into
Sunday. Small Craft Advisory conditions may persist in the nearshore
waters of the central and eastern basins this weekend. Winds will
east 10 to 15 knots over the lake early next week and waves should
relax as well.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Watch through Saturday morning for OHZ003-
     007>009.
PA...None.
MARINE...Small Craft Advisory until 2 PM EDT Saturday for LEZ142>145.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...MM
MARINE...Griffin
Hazardous weather outlook, Oct 28, 3:38 PM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
338 PM EDT Thu Oct 28 2021

OHZ006-010>014-017>023-027>033-036>038-047-089-PAZ001>003-291945-
Wood-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
338 PM EDT Thu Oct 28 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Low pressure moves into the region tonight with rain spreading
across the region from southwest to northeast. Periods of moderate
to heavy rain may develop by sunrise. This may allow for minor
flooding, especially in poor drainage areas impacted by recent rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of moderate to heavy rain are expected to move northeast to
northwestern Pennsylvania by mid morning Friday, then continue into
the afternoon. This may allow for minor flooding, especially in poor
drainage areas impacted by recent rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-291945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
338 PM EDT Thu Oct 28 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Northeast to east winds increase over Lake Erie Friday and continue
into the evening. Speeds may approach low end gales.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007>009-291945-
Lucas-Ottawa-Sandusky-Erie-
338 PM EDT Thu Oct 28 2021

...LAKESHORE FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Low pressure moves into the region tonight with rain spreading
across the region from southwest to northeast. Periods of moderate to
heavy rain may develop by sunrise. This may allow for minor
flooding, especially in poor drainage areas impacted by recent rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Periods of moderate to heavy rain are expected to move northeast to
northwestern Pennsylvania by mid morning Friday, then continue into
the afternoon. This may allow for minor flooding, especially in poor
drainage areas impacted by recent rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 12:28 PM EDTAreal Flood AdvisoryCLEMahoning, Trumbull4 hr
Oct 29, 2:38 PM EDTAreal Flood AdvisoryCLEAshtabula3 hr

Nearby

Lakeshore Flood Warnings in Ohio, 2021Every lakeshore flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.